Winter Weather, Athens
- When
- February 7, 4:00 AM EST to 1:00 PM EST
- Where
- Athens forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
An upper level disturbance and surface cold front moved through the Ohio Valley during the early morning hours on the 7th, leading to heavy, wet snow that impacted the morning commute. A brief period of heavy snow fell during the morning of the 7th with lighter snow continuing into the early afternoon.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An upper level disturbance and surface cold front moved through the Ohio Valley during the early morning hours on the 7th, leading to heavy, wet snow that impacted the morning commute. A brief period of heavy snow fell during the morning of the 7th with lighter snow continuing into the early afternoon. Snowfall amounts ranged from 1 to 4 inches in southeast Ohio, with the highest amounts observed in Gallia and Washington Counties. This resulted in delayed opening and school closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 7, 2:20 AM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
220 AM EST Fri Feb 7 2020
.SYNOPSIS...
Surface low pressure and cold front exits northeast tonight. A
weaker system crosses late Saturday. High pressure Sunday.
Active pattern continues next week, with milder weather.
&&
.NEAR TERM /THROUGH TODAY/...
As of 200 AM Friday...
Surface low pressure system exited east over eastern PA this
morning. Snowfall will continue in bands today through the
evening hours.
Heavy snowfall rates from 2 to 3 inches in a short period of
time will be possible during the morning hours and create a huge
impact during the morning commute. Temperatures will be in the
lower 30s allowing snow to stick to the ground and produce
accumulations. Models depict areas with heavier snow will be
Tristate and vicinity area affecting I64, and from Kanawha
county north and northeast affecting interstates I77 and I79.
Mixed rain and snow is falling across these area. Once the
precipitation switches to all snow, impacts will result along
roads and highways.
Snow showers will taper off later this afternoon and evening
with the last flakes falling over our northeast mountains as
upslope snow. 1 to 2 inches of snow still expected across the
lowlands with higher localized amounts, ranging to 3 to 4 inches
of snow over the highest elevations northeast mountains by this
evening.
The alternate scenario would be that moisture moves faster that
the arrival of colder air to support snow. In this case, will
see more rain or rain/snow mix during the predawn hours,
switching to all snow by early Friday morning to impact the
morning commute.
Allow more time to reach your destination if driving this
morning.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...
As of 145 AM Friday...
Surface low pressure supported by an upper level trough will
start this period off with chances of snow showers spreading
over the area into the afternoon on Saturday. By that time snow
should transition to all rain in the lowlands as temperatures
climb back up into the low 40's. The northern sector and
mountains will continue to see snow into early morning Sunday
however with very little accumulations other than the mountains
with an additional inch expected. Snow potential will be cut off
by late morning at which point with the DGZ deteriorates from
dry air entrainment in the upper levels as the low moves off
to the northeast. The rest of Sunday should see fair weather
and temperatures climbing above average to near 50 degrees. A
stronger more organized surface low develops just outside the
Great Lakes and traverses into Canada which will setup a nice
frontal passage over our area early on Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 145 AM Friday...
The aforementioned frontal feature should move quickly through
as the parent low is associated with strong upper level
dynamics with a 150kt+ jet streak. As of right now this system
looks to be an all rain event although one cannot rule out a
wintry mix in the mountains to start Monday morning off. Models
suggest that a wave develops on the eastern side of the
mountains as the frontal boundary makes its way through. This
will create more chances of rain on the backside of the boundary
persisting into Wednesday as the low slowly moves north. This
is relatively far out, however models are in decent agreement on
wrap around flow bringing more winter precipitation from
associated with upslope flow to the northern half of the CWA
and mountains on Wednesday morning. After this the rest of the
long term seems to be relatively quiet with just slight chances
of rain for the rest of the week and into the weekend due to
models diverge significantly and temperatures being above
seasonable.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
As of 1241 AM Friday...
Radar imagery shows a batch of rain moving north across the
southern coalfields of WV and southwest VA. These rain showers
will produce IFR conditions along their path to affect CRW, BKW
CKB and EKN early through at least 09Z. Another batch of pcpn is
evident over central KY spreading north northeast. This later
round of showers will affect the Tristate area around 09Z and
spread a mix of rain and snow overnight. Precipitation will be
transitioning from rain to all snow during the predawn hours
when temperatures will reach the mid to lower 30s allowing snow
to stick.
Models depicts a particular area of heavy snow overnight into
Friday morning from CRW north northeast into CKB. Snow
accumulations of 3 to 4 inches can be expected in a short period
of time. A winter weather advisory is in effect for these areas.
But if conditions materialize over Yeager airport, a AWW would
be needed. Conditions will deteriorate once rain transitions
into snow as snow produce lower visibilities. Periods of snow
showers are likely to continue Friday morning to produce the
bulk of snow into the afternoon hours.
As the low pressure exits east northeast, snow showers will
gradually decrease from west to east, staying active over the
northeast mountains under upslope snow Friday ending Friday
night.
Conditions will improve from MVFR to VFR across western sites
HTS and PKB Friday afternoon, remaining MVFR/Lifr across the
northeast mountains including EKN due to persisting upslope
snow showers. Widespread VFR conditions expected Friday night
into Saturday
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Improving of ceiling at HTS, PKB and CRW
could vary Friday.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 02/07/20
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H M H H H M L H H H H M
HTS CONSISTENCY M L M L H H H H M M H H
BKW CONSISTENCY M M M L L M M M M H H H
EKN CONSISTENCY L H H H H H H H H H H H
PKB CONSISTENCY H H H M H H H H H H H M
CKB CONSISTENCY H H H H H H M H L H H H
AFTER 06Z SATURDAY...
Periods of IFR ceilings/visibility in rain and snow on Saturday/Saturday
night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 1 PM EST this afternoon for
WVZ027-028-030>034-039-040-515-517-519-521-524-525.
Winter Weather Advisory until 1 PM EST this afternoon for
WVZ005>011-013>020-024>026-029.
Winter Weather Advisory until 7 PM EST this evening for WVZ516-
518-520-522-523-526.
OH...Winter Weather Advisory until 1 PM EST this afternoon for
OHZ066-067-075-076-083>087.
KY...Winter Weather Advisory until 1 PM EST this afternoon for
KYZ101>103-105.
VA...Winter Weather Advisory until 1 PM EST this afternoon for
VAZ003-004.
&&
SYNOPSIS...ARJ/JZ
NEAR TERM...ARJ
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...ARJHazardous Weather Outlook National Weather Service Charleston WV 725 PM EST Thu Feb 6 2020 VAZ003-004-WVZ027-028-030>034-039-040-515-517-519-521-524-525-080030- Dickenson-Buchanan-Clay-Braxton-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Northwest Fayette- Northwest Nicholas-Northwest Webster-Southeast Pocahontas- Northwest Randolph- 725 PM EST Thu Feb 6 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST FRIDAY... This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Snow Friday, with temperatures close to freezing, is likely to bring light accumulations, and may lead to a few slick spots. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ085>087-WVZ005>011-013>020-024>026-029-080030- Greenup-Carter-Boyd-Lawrence KY-Meigs-Gallia-Lawrence OH-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer- 725 PM EST Thu Feb 6 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST FRIDAY... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Snow Friday, with temperatures close to freezing, is likely to bring light accumulations, and may lead to a few slick spots. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083-084-080030- Perry-Morgan-Athens-Washington-Jackson OH-Vinton- 725 PM EST Thu Feb 6 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY... This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Snow Friday, with temperatures close to freezing, is likely to bring light accumulations, and may lead to a few slick spots. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ516-518-520-522-523-526-080030- Southeast Raleigh-Southeast Fayette-Southeast Nicholas- Southeast Webster-Northwest Pocahontas-Southeast Randolph- 725 PM EST Thu Feb 6 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Snow Friday morning, with temperatures very close to freezing, may bring light accumulations, and lead to a few slick spots. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
342 AM EST FRI FEB 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM SNOW 1 W HUNTINGTON 38.41N 82.45W
02/07/2020 M1.3 INCH CABELL WV TRAINED SPOTTER
SNOW OBSERVER REPORTED 1.25 INCHES OF SNOWFALL IN THE
LAST 2 HOURS.
&&
EVENT NUMBER RLX2000196
JZThe national radar mosaic for the moment the first event began.
6 winter weather, 2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871326, 871327, 871328, 871329, 871330, 871339, 871340, 871342.